FDA Issues Warning about Serious Breathing Problems with Nerve Pain Medicines Gabapentin and Pregabalin
December 23, 2019
The U.S. Food and Drug Administration (FDA) is warning
that serious breathing difficulties may occur in individuals with respiratory risk factors who are taking gabapentin (brand names Neurontin, Gralise, Horizant) or pregabalin (brand names Lyrica, Lyrica CR). These are among pain medications sometimes prescribed for people with multiple sclerosis. The FDA is requiring new warnings to be added to the prescribing information of these medications, which are known as gabapentinoids.
What this means for people with MS:
Pregabalin is an antiseizure medicine that reduces the pain signals sent by damaged nerves. It is used off-label (since it is not specifically approved for treating MS) to control neuropathic pain (burning or shooting pain in the limbs, face or body). Gabapentin is an anti-epileptic used to control some types of seizures in epilepsy. It is used in MS to control pain .
The FDA’s warning is for people who have concurrent respiratory risk factors, which include:
Symptoms to Watch For: Individuals
- use of opioid pain medicines and other drugs that depress the brain and can affect breathing
- conditions, such as chronic obstructive pulmonary disease (COPD), that reduce lung function
- older age
and caregivers should seek medical attention immediately if symptoms of respiratory problems occur, because these can be life-threatening. Symptoms to watch for include:
- Confusion or disorientation
- Unusual dizziness or lightheadedness
- Extreme sleepiness or lethargy
- Slowed, shallow, or difficult breathing
- Unresponsiveness (a person doesn’t answer or react normally or you can’t wake them up)
- Bluish-colored or tinted skin, especially on the lips, fingers, and toes
Always tell your health care professional about all the drugs you are taking, including prescription and over-the-counter (OTC) medicines and other substances such as alcohol.
If you have been prescribed a gabapentinoid such as gabapentin or pregabalin, and have concerns about his warning, contact your MS provider to discuss your concerns.
Advice to Healthcare Providers: The FDA recommends that h
ealth care professionals start gabapentinoids at the lowest dose and monitor patients for symptoms of respiratory depression and sedation when co-prescribing gabapentinoids with an opioid or other central nervous system (CNS) depressant such as a benzodiazepine. People with underlying respiratory disease and the elderly are also at increased risk and should be managed similarly.
Healthcare providers are urged to report serious adverse events to the FDA MedWatch program. (Complete and submit the report Online
or Download form
or call 1-800-332-1088 to request a reporting form.)
Download the FDA warning (.pdf)